INTOX Home Page

    HYPOGLYCAEMIA

    DEFINITION

    Hypoglycaemia is a blood glucose concentration below the normal range
    of 3.3 to 6.3 mmol/L (60 to 115 mg/dL).  Symptoms are likely when the
    blood glucose concentration falls below 2.5 mmol/L (45 mg/dL). 

    TOXIC CAUSES

     Common
    Ethanol
    Insulin
    Sulfonylurea and related hypoglycaemic drugs *
         Acetohexamide
         Chlorpropamide
         Glibenclamide
         Glibornuride
         Gliclazide
         Glipizide
         Gliquidone
         Glisentide 
         Glisolamide
         Glisoxapide
         Glyburide
         Glybuzole
         Glycopyramide
         Glycyclamide
         Glymidine
         Tolazamide
         Tolbutamide

     Uncommon
    Ackee fruit (Jamaican vomiting sickness)
    Alcohols (isopropyl, methanol)
    Beta-adrenergic blockers
    Cocaine
    Disopyramide
    Ethionamide
    Haloperidol
    Herbal/plant remedies (several)
    Mebanazine (MAO inhibitor)
    Opioids 
    Orphenadrine
    Oxytetracycline
    Pentamidine
    Perhexiline
    Pertussis vaccine
    Propoxyphene
    Quinine
    Ritodrine

    Salicylates
    Sulfonamides
    Vacor (PNU) - transient effect

    * Oral biguanides (metformin, phenformin) can cause severe lactic
    acidosis but do not normally cause severe hypoglycaemia.

    NON-TOXIC CAUSES

    Endocrine disorders
    Hepatic failure
    Insulinoma
    Starvation

    CLINICAL FEATURES 

    The clinical manifestations of hypoglycaemia are highly variable, and
    it is essential to consider the diagnosis in any patient with altered
    consciousness.  Victims with mild hypoglycaemia may be agitated, mute,
    or confused, while those with severe effects may present with deep
    coma or convulsions.  Focal neurologic deficits resembling an acute
    cerebrovascular accident may occur. Associated findings may include
    tremor, tachycardia and diaphoresis, and in some patients,
    hypothermia. 

    DIFFERENTIAL DIAGNOSIS 

    In patients with confusion, stupor, or coma, consider the possibility
    of overdose by sedative-hypnotic drugs, anticholinergic agents,
    opioids, or ethanol.  Tremor, tachycardia, and sweating may be
    associated with stimulant drugs such as cocaine or amphetamines. 
    Seizures may be caused by a variety of drugs or poisons.

    RELEVANT INVESTIGATIONS

    Rapid bedside glucose measurement can be obtained within 1 to 2
    minutes using fingerstick capillary blood and a portable
    battery-operated analyzer or a test strip.  Ideally, blood should be
    obtained for laboratory analysis before exogenous dextrose is
    administered however this should not unduly delay dextrose
    administration.
    Serum electrolytes
    Liver function tests

    Serum concentrations of oral sulfonylureas or insulin are not widely
    available, but may occasionally be useful in documenting the cause of
    hypoglycaemia.  Exogenous administration of insulin results in
    elevated concentrations of insulin but low concentrations of
    C-peptide, whereas after oral hypoglycaemic agent overdose, and with
    insulinoma, both C-peptide and insulin levels are increased.

    TREATMENT

    There should be no delay in treating patients with suspected 
    hypoglycaemia, as permanent cerebral damage may occur.  Administer a
    bolus of concentrated  dextrose, 25 to 50 g (0.5 to 1 g/kg as 25%
    dextrose in children) intravenously through a secure line.  Give
    repeated doses if needed.  Start a continuous infusion of 5 to 10%
    dextrose in water.  In cases of severe hypoglycaemia from overdose of
    insulin or sulphonylureas, continuous infusion of large volumes of
    concentrated (25 or 50 %)  dextrose solutions via a central line may
    be necessary to maintain euglycaemia. 

    Antidotes:  Glucagon is not recommended because it requires the
    presence of hepatic glycogen stores and these are often depleted in
    patients with acute hypoglycaemia.   Diazoxide (0.1 to 2 mg/kg/hr)
    intravenous infusion inhibits pancreatic insulin secretion and has
    been useful for patients with oral sulfonylurea overdose.  
     Octreotide (30 nanograms/kg/min) has also been recommended.

    CLINICAL COURSE AND MONITORING

    Obtain frequent measurements of the serum or capillary glucose. 
    Patients with insulin overdose may have prolonged hypoglycaemia,
    depending on the amount, type, and route of administration.  Injection
    of a large quantity of insulin into the subcutaneous space may produce
    a "depot" from which prolonged absorption occurs. The duration of
    action of oral sulfonylurea agents varies from 6 to 72 hours, and
    recurrent hypoglycaemia has been reported as long as 1 week after
    chlorpropamide ingestion.  Moreover, the onset of hypoglycaemia may be
    delayed in patients with acute oral hypoglycaemic or insulin overdose. 
    Some authors advise hospital admission for all patients with suspected
    serious hypoglycaemic agent exposure.  One study suggested that
    asymptomatic individuals who are not receiving oral or intravenous
    dextrose should be observed for a minimum of 8 hours.

    LONG TERM COMPLICATIONS

    Permanent cerebral cortical damage may result from prolonged or severe
    hypoglycaemia.

    AUTHOR(S)/REVIEWERS

    Author:        Dr KR Olson, University of California, San Francisco.

    Peer review:   Cardiff 9/96: V. Afanasiev, M Burger, T Della Puppa,
                   L Fruchtengarten, K Olsen, J Szajewski.